|Doctor Oversight, Drug Resistance
Jan 3, 2013
Has HIV become resistant to the ARVs I'm taking now?
Like many other medical clinics or hospitals, the one I go to has experienced doctocs and inexperienced ones.
Around early November 2012, a doctor told me to start taking ARVs. The ARVs were Nevirapine and LaHIVudine/Zidovudive. My CD4 was 169 then (that's my latest). I was given those meds enough for 14 days as trial period. I came back after 13 days supposedly for refill because I didn't encounter any problem (no rashes, no problem). However, the doctor that saw me that time during the "refill" come-back was a more experienced one and found that I should not be taking Nevirapine, in the first place, because I'm taking Rifampicin. I have been diagnosed with PTB before HIV and have been taking PTB meds since August 2012. He canceled my Nevirapine refill request right away and gave me Efavirenz instead. I have been taking Efavirenz since then.
My question is whether or not the HIV in my body have become resistant to LaHIVudine/Zidovudive, and now resistant to Efavirenz. I've read somewhere before that, in order for the HIV to not be resistant, one should be taking at least 3 different drugs. If Nevirapine has become useless when I was taking it because of the Rifampicin, it means that during that time, I was essentially taking only LaHIVudine/Zidovudive, and the virus has become resistant to it (because not 3 drugs). And when I switched to Efavirenz, I was essentially taking only that (considering the HIV have become resitant to LaHIVudine/Zidovudive), which made the virus resistant to it, as well. Am I correct?
Has the HIV become resistant to all of the kinds of meds that I've taken and I should now switch for different ones altogether? I'm really worried. I won't have my CD4 test again until May 2013.
| Response from Dr. Henry
Taking nevirapine with rifampicin decreases the nevirapine levels by 50-60% so it would be much less effective. Two weeks of lamivudine + zidovudine only occasionally would result in drug resistance-adding the efavirenz after two weeks was a good idea. It is possible that resistance could have developed but most patients would not develop significant resistance with the scenario you describe so I would be cautiously optimistic that you will do OK. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.